anaphylaxis(redirected from Anaphylaxic shock)
Also found in: Thesaurus, Medical, Encyclopedia.
A sudden, usually systemic allergic reaction, characterized by vasodilation resulting in decreased blood pressure, smooth muscle contraction resulting in shortness of breath, and hives, caused by hypersensitivity induced by a secondary exposure to a foreign substance, such as a drug or protein, after an initial sensitizing exposure.
an′a·phy·lac′tic (-lăk′tĭk), an′a·phy·lac′toid (-toid) adj.
(Medicine) extreme sensitivity to an injected antigen, esp a protein, following a previous injection
[C20: from ana- + (pro)phylaxis]
ˌanaphyˈlactic, ˌanaphyˈlactoid adj
an•a•phy•lax•is(ˌæn ə fəˈlæk sɪs)
a hypersensitive reaction to an allergen, as a severe bout of hay fever, the rapid appearance of wheals, or profound physiological changes and shock.
extreme sensitivity to an antigen, causing secretion of histamine and attendant adverse reactions, sometimes fatal. — anaphylactic, adj.See also: Disease and Illness
Switch to new thesaurus
|Noun||1.||anaphylaxis - hypersensitivity reaction to the ingestion or injection of a substance (a protein or drug) resulting from prior contact with a substance|
drug - a substance that is used as a medicine or narcotic
anaphylactic shock - a severe and rapid and sometimes fatal hypersensitivity reaction to a substance (especially a vaccine or penicillin or shellfish or insect venom) to which the organism has become sensitized by previous exposure
hypersensitivity reaction - an inappropriate and excessive reaction to an allergen (as pollen or dust or animal hair or certain foods); severity ranges from mild allergy to severe systemic reactions leading to anaphylactic shock